Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Bismarck, ND

June 5, 2017Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 5, 2017, 4:01 PM MDT for Bowman County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 4:01 PM MDT (22:01 UTC)
Expired
Jun 5, 2017, 4:36 PM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 226 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:01 PM MDTHAIL 16 Sw Sunset Butte, NDRELAYED TO NWS BY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WUUS53 KBIS 052201
SVRBIS
NDC011-052300-
/O.NEW.KBIS.SV.W.0007.170605T2201Z-170605T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
401 PM MDT MON JUN 5 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Bowman County in southwestern North Dakota...

* Until 500 PM MDT

* At 401 PM MDT, a severe thunderstorm was located near Mud Buttes,
  or 22 miles west of Bowman, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Public. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Bowman around 440 PM MDT. 

Other locations impacted by this severe thunderstorm include Sunset
Butte and Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4596 10395 4615 10399 4627 10338 4596 10333
TIME...MOT...LOC 2201Z 242DEG 33KT 4607 10384 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS/AE
2 follow-up statements
065 
WWUS53 KBIS 052221
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
421 PM MDT MON JUN 5 2017

NDC011-052300-
/O.CON.KBIS.SV.W.0007.000000T0000Z-170605T2300Z/
Bowman ND-
421 PM MDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL BOWMAN COUNTY...

At 421 PM MDT, a severe thunderstorm was located 6 miles north of Mud
Buttes, or 16 miles west of Bowman, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. At 401 PM MDT quarter size hail was reported 6 
         miles southwest of Sunset Butte. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Bowman around 500 PM MDT. 

Other locations impacted by this severe thunderstorm include Sunset
Butte and Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4596 10395 4615 10399 4627 10338 4596 10333
TIME...MOT...LOC 2221Z 248DEG 16KT 4611 10372 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS/AE
171 
WWUS53 KBIS 052236
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
436 PM MDT MON JUN 5 2017

NDC011-052246-
/O.CAN.KBIS.SV.W.0007.000000T0000Z-170605T2300Z/
Bowman ND-
436 PM MDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOWMAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4596 10395 4615 10399 4627 10338 4596 10333
TIME...MOT...LOC 2235Z 242DEG 33KT 4618 10354 

$$

CJS/AE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:16 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 5, 2:16 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
316 PM CDT Mon Jun 5 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM CDT Mon Jun 5 2017

Main forecast issue in the short term period will be thunderstorm
chances through Wednesday.

Surface low pressure situated along the MT/ND border is forecast
to move slowly east, bringing scattered showers and thunderstorms
to mainly western ND late this afternoon and this evening.
Convection is forecast to dissipate as it moves into central ND
tonight, then possibly intensify again Tuesday over the far south
central into eastern ND with perhaps the potential for a strong to
severe thunderstorms over the far south central into the James
River Valley.

CAM's have been very consistent bringing convection into the far
west between 20-21 UTC. Current SPC meso-analysis shows between
500-1000J/kg of MLCAPE along the border with around 50 J/kg of
CIN. We'll see how things develop over the next hour or so. CAMS also
keep a few hours of stronger convection before lessening storm
intensity after the early evening. And CAM's also show convection
struggling to make it into the central portion of the state
tonight. Bulk shear is also minimal and capping greater as you
move into central ND so this seems reasonable.

Models have slowed down with the timing of the cold front
overnight tonight. It looks like by the time we heat up enough
for diurnally driven convection, the most likely area for
thunderstorm development will be over the far south central into
eastern ND. We did bump up temperatures a little over central ND
on Tuesday given the slower progression of the cold front
tonight.

.LONG TERM...(Tuesday night through Monday)
Issued at 229 PM CDT Mon Jun 5 2017

Cooler temperatures expected Tuesday and Wednesday behind a cold
front. We then warm up late in the work week, with much warmer
temperatures possible over the weekend.

Convection may still be lingering over the James River Valley
Tuesday evening, but once it exits the area we are expected a
couple days of dry weather and cooler temperatures as surface and
upper level high pressure traverse the area.

An upper level trough off the west coast of the U.S. pushes
onshore Friday night and then to the rockies into the northern
plains by late in the weekend. This is expected to bring a
substantial warm-up late in the work week, through the weekend.
The Ensemble SA page is indicating warm 85H temps approaching the
99th percentile over central ND Saturday. It appears the warmest
temperatures will occur in the west Friday and across central ND
Saturday, possibly lingering into Sunday over the far southeast
CWA. With consensus from surrounding offices, we raised
temperatures pretty significantly Friday (west) and Saturday
(central) with highest temperatures well into the 90s each day.
There are indications of some even warmer temperatures around the
century mark Saturday over central ND. Even with modest dewpoints,
we could be approaching Heat Advisory criteria if this comes to
pass. Thus we felt the need to begin the push above guidance,
toward higher temperatures. As we head into early next week, there
are indications of less ridging over the area with a more active
storm track over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 229 PM CDT Mon Jun 5 2017

A cold front will move into western ND this afternoon and then
push slowly eastward into central ND late tonight. There will be
some potential for periods of MVFR VSBYS in isolated thunderstorms
late this afternoon and early evening at KDIK and KISN. Winds will
also shift from the southeast ahead of the cold front, to
northwest behind the front. As the front moves into central ND,
mesoscale models, and numerical guidance are hinting at MVFR
ceilings along the cold front Tuesday morning including KMOT and
KBIS. A blend of latest short term guidance does bring MVFR
ceilings into KBIS, and near KMOT with ceilings trending lower.
For now will include a MVFR ceiling at KBIS and low VFR ceiling
at KMOT. If current trends continue, an MVFR ceiling at KMOT may
also be needed Tuesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 5, 2:33 PM MDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
333 PM CDT Mon Jun 5 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-062045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
333 PM CDT Mon Jun 5 2017 /233 PM MDT Mon Jun 5 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms late this afternoon and this
evening over western North Dakota, and tonight over central North
Dakota. Some storms could be strong to severe, mainly in the late
afternoon and early evening over the western third of the state.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms over central North Dakota,
Tuesday and early Tuesday evening. A few of the storms over the
far south central into the James River Valley could be strong to
severe Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening west
of a line from Minot to Bismarck. Widespread severe weather is not
forecast, rather, isolated lower end threshold severe size hail
and wind speeds are possible.

TWH

In the hours before

Special weather statement, Jun 5, 2:27 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
227 PM MDT MON JUN 5 2017

NDZ040-043-052115-
Slope ND-Bowman ND-
227 PM MDT MON JUN 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOWMAN AND
WESTERN SLOPE COUNTIES UNTIL 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Marmarth to 10 miles northwest
of Mud Buttes. Movement was northeast at 20 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Rhame, Marmarth, Sunset Butte and Pretty Butte.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4646 10404 4660 10364 4609 10360 4608 10405
TIME...MOT...LOC 2027Z 224DEG 15KT 4643 10396 4614 10393

CJS
Special weather statement, Jun 5, 3:09 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
309 PM MDT MON JUN 5 2017

NDZ031-032-052200-
Golden Valley ND-Billings ND-
309 PM MDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND
WEST CENTRAL BILLINGS COUNTIES UNTIL 400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sentinel Butte, or 12 miles east of Beach, moving east at 25 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Medora, Sentinel Butte and Fryburg.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4681 10383 4696 10388 4717 10330 4681 10323
TIME...MOT...LOC 2109Z 254DEG 21KT 4689 10375

CJS
Special weather statement, Jun 5, 3:17 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
317 PM MDT MON JUN 5 2017

NDZ031-040-043-052200-
Golden Valley ND-Slope ND-Bowman ND-
317 PM MDT MON JUN 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GOLDEN
VALLEY...WESTERN BOWMAN AND WESTERN SLOPE COUNTIES UNTIL 400 PM
MDT...

At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Carlyle to Mud Buttes.
Movement was northeast at 10 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Bowman, Rhame, Marmarth, Mud Buttes, Griffin, Sunset Butte, Three V
Crossing and Pretty Butte.

LAT...LON 4664 10400 4667 10365 4664 10361 4663 10361
      4663 10359 4650 10341 4600 10341 4597 10403
TIME...MOT...LOC 2116Z 236DEG 10KT 4660 10387 4602 10378

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:27 PM MDTSpecial Weather StatementBISSlope48 min
Jun 5, 3:09 PM MDTSpecial Weather StatementBISBillings, Golden Valley51 min
Jun 5, 3:17 PM MDTSpecial Weather StatementBISBowman, Slope43 min
Jun 5, 4:42 PM MDTSpecial Weather StatementBISSlope48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.